Iowa, 2018

Hail in Iowa, June 8, 2018

June 8, 2018 · NWS FSD · 10 events in 2 counties and zones

Isolated thunderstorms developed north of a surface warm front in northeast Nebraska and west central Iowa during the early evening. With 2500 J/kg elevated CAPE, updrafts were strong enough to produce spotty large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Isolated thunderstorms developed north of a surface warm front in northeast Nebraska and west central Iowa during the early evening. With 2500 J/kg elevated CAPE, updrafts were strong enough to produce spotty large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 8, 2:52 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 8, 2:52 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
352 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CDT Fri Jun 8 2018

Current surface analysis indicating a warm front lying across
northeastern into north central Nebraska this afternoon, with some
convection breaking out just to the southeast of our CWA over west
central IA. Cannot rule out a thunderstorm in our extreme
southeastern counties over the next couple of hours, but anticipate
most of this activity to remain out of our area. The remainder of
the early/mid evening should be quiet, before activity develops in
the late evening over western/central SD as a shortwave begins to
push eastward out of Wyoming around 00Z. Meanwhile the
aforementioned warm front pushes to the north overnight, being
situated over east central SD/southwestern MN by Saturday morning.
While there are the usual CAM model differences, the general trend
is for the western SD convection to encroach on our western CWA
after 03Z. Convective parameters will support severe storms with
steep lapse rates, ML CAPE running around 2500 J/KG and bulk shear
of near 35 kts. Greatest threat would be large hail and damaging
winds. Models have been hinting at the convection becoming focused
in two areas of our CWA overnight - one across the Highway 14
corridor where there is greater upper level support as the
aforementioned shortwave tracks northward around the upper level
ridge, and a secondary focus for convection along the MO River
corridor closer to a strengthening low level jet through Nebraska
and positioned closer to the better instability axis/edge of the CAP.

On Saturday, may see a break in the convection by mid morning, with
additional thunderstorm development possible in the afternoon,
mainly through southwestern MN and the IA Great Lakes as the
aforementioned surface front remains stationary across the area. It
will be another warm day with an upper level ridge overhead, and
highs mostly mid to upper 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Jun 8 2018

The upper level ridge axis begins to slide eastward on Sunday as
upper level energy deepens over the Northern Rockies. Sunday will be
the warmest day of the next few, and it will be breezy with highs
into the lower to mid 90s over much of the area. Though there are
model differences, much of the day should remain dry.

The upper level energy slides across southern Canada into the middle
of next week, resulting in a zonal upper level flow across the
region. This will lead to cooler temperatures, albeit just above
normal through the period, with highs mainly lower to mid 80s.
There will be periodic thunderstorm chances, with model consensus
focused on Monday and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1240 PM CDT Fri Jun 8 2018

Southeast flow is expected to prevail through the afternoon hours
with improving ceilings east of a line from Cherokee to Marshall
MN. Overnight, mesoscale convective system is expected to develop
out across the western half of the state, and move into the
eastern part of the state after midnight Saturday morning. Some of
these storms may be strong. Have started to work timing into the
TAFs, but confidence is not high enough at this point to include
anything beyond vicinity thunderstorms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...BT
Hazardous weather outlook, Jun 8, 5:02 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
602 PM CDT Fri Jun 8 2018

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-053>056-059>062-065>071-092315-
Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Lyon MN-Murray-Nobles-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-
Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will be possible in the early morning
Saturday through late morning Saturday. A few storms may be
marginally severe with hail up to the size of nickels and isolated
wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will be very skittish this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after midnight.

SDZ050-052-057-058-063-064-092315-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Tonight

Thunderstorms will push into south central South Dakota mid to
late evening, with severe weather possible. There is an enhanced
risk of severe weather with hail up to the size of golf balls and
wind gusts up to 70 mph. The severe threat will diminish in the
early morning hours Saturday, as the storms exit the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will be very skittish this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 8 pm this evening.

IAZ002-003-013-014-021-022-032-MNZ081-090-092315-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Cottonwood-Jackson-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Tonight

Isolated showers and thunderstorms will be possible through
sunset, however the activity should not be severe. Small hail and
gusty winds will be possible.

There will a small chance for additional thunderstorms to move
across the area late tonight and continue through Saturday
afternoon. The threat for severe weather is marginal, with a few
storms capable of small hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms may linger Saturday but severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Dickinson

When
June 8, 5:25 PM CST
Where
Dickinson County, 3.31 mi WNW of Spirit Lake Lake
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.490, -95.180

Hail, Dickinson

When
June 8, 5:25 PM CST
Where
Dickinson County, 3.25 mi NW of Spirit Lake Lake
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.500, -95.170

Hail, Dickinson

When
June 8, 5:33 PM CST to 5:34 PM CST
Where
Dickinson County, 2.12 mi WSW of Spirit Lake Lake
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.460, -95.160

Hail, Dickinson

When
June 8, 5:48 PM CST
Where
Dickinson County, 2.13 mi WSW of West Okoboji
Measured
1.25 in hail
Reported by
Public
Coordinates
43.340, -95.210

Hail, Dickinson

When
June 8, 5:56 PM CST to 5:57 PM CST
Where
Dickinson County, 4 mi SSW of Fuller Fld Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.280, -95.190

Hail, Dickinson

When
June 8, 6:02 PM CST
Where
Dickinson County, 0.69 mi S of Arnolds Park
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.360, -95.130

Hail, Dickinson

When
June 8, 6:03 PM CST to 6:04 PM CST
Where
Dickinson County, 0.69 mi N of Fuller Fld Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.340, -95.150

The hail fell intermittently for a minute or two at the intersection of highways 86 and 71.

Hail, Dickinson

When
June 8, 6:04 PM CST to 6:05 PM CST
Where
Dickinson County, Fuller Fld Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.330, -95.150

Hail, Clay

When
June 8, 6:18 PM CST to 6:19 PM CST
Where
Clay County, Spencer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.150, -95.150

Hail, Clay

When
June 8, 6:26 PM CST
Where
Clay County, Spencer
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.150, -95.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764469, 764472, 764474, 764475, 764476, 764479, 764481, 764482, 764483, 764484.